Alert archive / West Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 31, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Mar 21, 2012, 4:42 PM EDT for Nicholas County, West Virginia. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 21, 2012, 4:42 PM EDT (20:42 UTC)
- Expired
- Mar 21, 2012, 5:15 PM EDT
- In force
- 33 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
County Nicholas County, WV
The radar
The Charleston,WV radar (KRLX), 91 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 21, 4:50 PM EDT | HAIL 1 | 2 S Nettie, WV | FELL ALONG RT. 20 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 197 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 743 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
637 WUUS51 KRLX 212042 SVRRLX WVC067-212115- /O.NEW.KRLX.SV.W.0031.120321T2042Z-120321T2115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 442 PM EDT WED MAR 21 2012 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL NICHOLAS COUNTY IN WEST VIRGINIA... * UNTIL 515 PM EDT * AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR NETTIE...OR 8 MILES WEST OF RICHWOOD...AND MOVING SOUTHWEST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY.. . PRECAUTIONARY/PREPAREDNESS ACTIONS... VERY HEAVY RAIN WILL ALSO FALL FROM THIS SEVERE THUNDERSTORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. && LAT...LON 3811 8071 3819 8076 3825 8068 3817 8063 TIME...MOT...LOC 2042Z 071DEG 3KT 3821 8069 $$ 30
2 follow-up statements
224 WWUS51 KRLX 212059 SVSRLX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 459 PM EDT WED MAR 21 2012 WVC067-212115- /O.CON.KRLX.SV.W.0031.000000T0000Z-120321T2115Z/ NICHOLAS WV- 459 PM EDT WED MAR 21 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR SOUTH CENTRAL NICHOLAS COUNTY... AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER CENTRAL NICHOLAS COUNTY...OR 9 MILES WEST OF RICHWOOD...MOVING WEST AT 5 MPH. VERY HEAVY RAIN WILL FALL FROM THIS STORM AS WELL AND MAY FILL UP ROADSIDE DITCHES. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3811 8071 3819 8076 3823 8071 3817 8063 TIME...MOT...LOC 2059Z 071DEG 3KT 3821 8071 $$ 30
835 WWUS51 KRLX 212112 SVSRLX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 512 PM EDT WED MAR 21 2012 WVC067-212122- /O.EXP.KRLX.SV.W.0031.000000T0000Z-120321T2115Z/ NICHOLAS WV- 512 PM EDT WED MAR 21 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL NICHOLAS COUNTY WILL EXPIRE AT 515 PM EDT... THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER THIS STORM COULD STILL PRODUCE HAIL TO THE SIZE OF DIMES AS IT DRIFTS SOUTH. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3811 8071 3819 8076 3823 8071 3817 8063 TIME...MOT...LOC 2112Z 071DEG 3KT 3821 8072 $$ 30
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 3:05 PM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, Mar 21, 3:05 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 305 PM EDT WED MAR 21 2012 .SYNOPSIS... RIDGING ALOFT THROUGH THURSDAY. CLOSED LOW PRESSURE APPROACHES FRIDAY AFFECTING THE AREA SATURDAY AND SUNDAY. HIGH PRESSURE BUILDS IN FOR THE BEGINNING OF THE NEXT WEEK. && .NEAR TERM /THROUGH THURSDAY/... MORE CONVECTIVE SHOWERS AND THUNDERSTORMS BEGINNING TO FIRE TODAY IN THE MOUNTAINS. VERY SIMILAR SET UP OVERALL TO THE WEATHER YESTERDAY. DECENT INSTABILITY PROVIDED ON THE THERMODYNAMIC SIDE OF THINGS...AND WORKING OFF THE ELEVATED HEAT SOURCES THAT ARE THE MOUNTAIN AND RIDGE TOPS. LOWLAND AREAS JUST DO NOT HAVE THE MOISTURE DEPTH NECESSARY FOR ANYTHING SIGNIFICANT TO BUILD. COULD GET SOME LOW LEVEL CLOUDS DEVELOPING IN UPSLOPE TONIGHT IN THE SOUTHEAST UPSLOPE AREAS OF THE NORTHEAST MOUNTAINS...THAT IS...THE GREENBRIER VALLEY. HIGH AMPLITUDE RIDGE WILL HANG ON THROUGH THURSDAY...BUT THE DEEP CLOSED LOW WILL CONTINUE TO MAKE EASTWARD PROGRESS. ANOTHER VERY WARM DAY ON TAP WITH 925MB TEMPERATURES PUSHING 20C AGAIN. LIMITED MOISTURE DEPTH AGAIN A PROBLEM...BUT ISOLATED SHOWERS/STORMS OVER THE MAJORITY OF THE CWA IS POSSIBLE. SUBSIDENCE INVERSION AROUND 650MB WILL LIMIT ANY VERTICAL EXTENT. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... MAIN STORY IN SHORT TERM WILL BE APPROACH OF MASSIVE UPR LOW. LOOKS AS IF ASSOCIATED MAIN BAND HOLDS OFF UNTIL FRI EVE AND OVERNIGHT WITH SOME SCT TSRA AHEAD OF DURING AFTN HRS. PW ARND 1.3 INCHES WITHIN THIS PLUME LEADS TO POTENTIAL WATER CONCERNS ESPECIALLY IF CONVECTION HOLDS WITHIN THIS AS IT WORKS IN. BRIEF DRY SLOT EARLY SAT BEFORE UPR COLD POOL WORKS IN FROM W IN AFTN. THIS COULD LEAD TO SOME HAILERS WITH STEEPENING LAPSE RATES...ESPECIALLY IF ANY SUN CAN BREAK OUT EARLY. WARMTH CONT THOUGH FOR FRI...BEFORE BEING SQUASHED SOME AS UPR LOW WORKS IN SAT. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... MODELS SHOW AN UPPER LOW CONTINUING TO EFFECT THE REGION SATURDAY NIGHT AND SUNDAY. CONFIDENCE DECREASES BEYOND THIS AS MODELS HAVE SOME DECENT DIFFERENCES. USED A BLEND OF THE GFS/ECMWF/UKMET FOR MONDAY...CHANGING TO A GFS/ECMWF/ECMWF ENSEMBLE FOR TUESDAY AND WEDNESDAY...WITH LESS EMPHASIS ON THE ECMWF FOR WEDNESDAY. THIS ALLOWS FOR A HIGH PRESSURE SYSTEM EARLY IN THE WORK WEEK...WITH A COLD FRONT MOVING IN MID WEEK. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... CB IN THE MOUNTAINS AGAIN TODAY...WITH DAYTIME HEATING CUMULUS WESTWARD TOWARDS THE OHIO RIVER. LIFR FOG POSSIBLE AT EKN TONIGHT DESPITE SOME SOUTHEAST UPSLOPE CLOUD EFFECTS. LIGHT AND VARIABLE SURFACE WINDS DOMINATE THROUGH 18Z THURSDAY. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY... FORECAST CONFIDENCE...HIGH. ALTERNATE SCENARIOS: MAY NEED BRIEF -SHRA OR -TSRA AT BKW. FOG AT EKN MAY NOT OCCUR DUE TO LOW LEVEL CLOUDS. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H M M M M M H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY M M M M M M H H H H H H AFTER 18Z THURSDAY... IFR IN THUNDERSTORMS POSSIBLE FRIDAY EVENING. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...RPY/30/26 NEAR TERM...26 SHORT TERM...30 LONG TERM...RPY AVIATION...26
Hazardous weather outlook, Mar 21, 3:20 PM EDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 320 PM EDT WED MAR 21 2012 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-221930- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 320 PM EDT WED MAR 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A LOW PRESSURE SYSTEM IS LIKELY TO BRING SHOWERS AND THUNDERSTORMS TO THE AREA THIS WEEKEND. THESE STORMS COULD PRODUCE AREAS OF EXCESSIVE RAINFALL FRIDAY NIGHT THROUGH SUNDAY. IN ADDITION...LARGE HAIL IS POSSIBLE SATURDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Mar 21, 2:35 PM EDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
235 PM EDT WED MAR 21 2012
WVZ038-046-047-211930-
POCAHONTAS WV-RANDOLPH WV-WEBSTER WV-
235 PM EDT WED MAR 21 2012
...STRONG THUNDERSTORMS WILL AFFECT NORTHERN POCAHONTAS...EASTERN
RANDOLPH AND SOUTHEASTERN WEBSTER COUNTIES...
AT 221 PM EDT...SCATTERED STRONG THUNDERSTORMS WERE DEVELOPING ALONG
THE RIDGES SEPARATING RANDOLPH AND POCAHONTAS COUNTIES. THESE
STORMS WERE LOCATED 10 MILES NORTH OF CASS SCENIC RAILROAD...AND
BETWEEN GLADY AND CHEAT BRIDGE...MOVING SOUTH AT 5 MPH.
THE SLOW MOVEMENT OF THE STORMS MAY PRODUCE VERY HEAVY RAIN IN A
SHORT PERIOD OF TIME. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL
CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF
WATER ON COUNTRY ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND
STREAMS. WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH A
FEW OF THE STRONGER STORMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3867 7960 3843 7986 3820 8033 3832 8050
3899 7962 3889 7951 3887 7951 3884 7953
3878 7950Special weather statement, Mar 21, 4:30 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 430 PM EDT WED MAR 21 2012 WVZ037-212115- NICHOLAS WV- 430 PM EDT WED MAR 21 2012 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL NICHOLAS COUNTY... AT 427 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF RICHWOOD...MOVING WEST AT 5 MPH. THIS STORM WILL PRODUCE HAIL UP TO NICKEL SIZE. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. RAINFALL AMOUNTS TO ONE INCH IS POSSIBLE IN A SHORT PERIOD OF TIME. THIS STORM WILL BE NEAR NETTIE AROUND 430 PM. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS... HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE AREAS AND LOW LYING SPOTS. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3812 8074 3822 8080 3825 8066 3818 8062
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 2:35 PM EDT | Special Weather Statement | RLX | Randolph | 55 min |
| Mar 21, 4:30 PM EDT | Special Weather Statement | RLX | Nicholas | 45 min |
| Mar 21, 7:10 PM EDT | Special Weather Statement | RLX | Fayette | 20 min |
| Mar 21, 7:39 PM EDT | Special Weather Statement | RLX | Fayette | 21 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.